Winter Storm, Faribault
- When
- April 7, 12:00 AM CST to 3:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Low pressure tracked from west to east across Missouri, with the northern fringe of heavy snow impacting southern Minnesota. 10 to 14 inches were common along Interstate 90.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure tracked from west to east across Missouri, with the northern fringe of heavy snow impacting southern Minnesota. 10 to 14 inches were common along Interstate 90. Winds gusted around 30 mph causing some blowing and drifting snow. Most schools were canceled and some businesses closed. Totals included 14 inches in Fairmont and Albert Lea, 12 inches in Blue Earth, 11 inches Winnebago and 10 inches in St. James. The heavy snow did not extend very far north into Minnesota, as Mankato picked up only 3 inches, with 2 inches in Waseca and Owatonna, and only a trace in Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 6, 9:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1020 PM CDT SUN APR 6 2003
COOLING CLOUD TOPS IN WV IMAGERY THROUGH 0245Z ACROSS NORTHWEST IOWA
AND SOUTHWEST MN NOTED. QUICK PEEK AT 00Z RUC AND 00Z ETA
AGAIN INDICATE SUBSTANTIAL QPF WILL MOVE INTO SOUTH CENTRAL AND
SOUTHWEST
MN AFTER 06Z MON AND CONTINUE THROUGH MUCH OF MONDAY. FORCING FROM
BOTH
OF THESE MODELS SUPPORT THE HIGH QPF AMOUNTS 06Z MON UNTIL 18Z MON.
WHILE STILL BELIEVE THE UPPER LEVEL FEATURE WILL ELONGATE EAST TO
WEST
SOUTH OF MINNESOTA...THE RUC AND ETA BOTH BRING HIGH QPF VALUES
ACROSS
THE IOWA BORDER INTO EXTREME SOUTHERN MINNESOTA. THEREFORE HAVE
UPGRADED
ADVISORY TO WINTER STORM WARNING FOR MARTIN AND FARIBAULT COUNTIES.
UPGRADED SNOW AMOUNTS IN FARIBAULT AND MARTIN COUNTIES IN GRIDS AND
ZONES
TO REFLECT EXPECTED 6 TO 8 INCH TOTALS. NORTH OF THOSE COUNTIES SNOW
AMOUNTS SHOULD DECREASE RAPIDLY AND EARLIER WINTER WEATHER ADVISORY
FOR 4 TO 6 INCHES LOOKS EXCELLENT.
.MSP...WINTER STORM WARNING LATE TONIGHT AND
MONDAY MNZ091-092.
WINTER WEATHER ADVISORY LATE TONIGHT AND MONDAY
MNZ074-082>085-090-093.
RJNMNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 523 AM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS TODAY AND WILL MOVE NORTHEAST TOWARD THE OHIO RIVER VALLEY LATE TONIGHT. SNOW IS EXPECTED TO MOVE INTO SOUTH CENTRAL MINNESOTA BY THIS EVENING AND SPREAD SLOWLY NORTH ACROSS THIS REGION OF THE STATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BY MIDDAY MONDAY...2 TO 4 INCHES OF SNOW WILL HAVE ACCUMULATED SOUTH OF A LINE FROM NEAR ST JAMES TO OWATONNA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348373, 5348374, 5348375, 5348376.